Alert archive / New Jersey / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

July 18, 2017Sussex County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 18, 2017, 5:26 PM EDT for Sussex County, New Jersey. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2017, 5:26 PM EDT (21:26 UTC)
Expired
Jul 18, 2017, 6:30 PM EDT
In force
64 min
Issued by
NWS Philadelphia/Mount Holly

County Sussex County, NJ

The radar

The Philadelphia radar (KDIX), 148 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2017-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2017-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
539 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

457 
WWUS81 KPHI 182126
SPSPHI

Special Weather Statement
National Weather Service MOUNT HOLLY NJ
526 PM EDT TUE JUL 18 2017

NJZ001-182230-
Sussex-
526 PM EDT TUE JUL 18 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SUSSEX COUNTY...

At 524 PM EDT, a strong thunderstorm was located near High Point, or
near Montague, moving east at 20 mph.

This storm may produce heavy rain resuling in ponding of water on 
roadways and possibly flooding of low-lying areas.

Locations impacted include...
Port Jervis, Montague, Hamburg, Sussex, High Point, Pellettown,
Highland Lake, Vernon Valley, Hainesville and Upper Greenwood Lake.

LAT...LON 4120 7437 4112 7446 4118 7488 4131 7481
      4133 7476 4135 7475 4135 7472 4136 7470
TIME...MOT...LOC 2124Z 275DEG 19KT 4128 7469 

$$

amc

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 18, 3:45 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 18, 3:45 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
345 PM EDT Tue Jul 18 2017

.SYNOPSIS...
A weak front will dissipate across the area tonight. It will be
followed by weak high pressure which will settle across the area
Wednesday and remain through Thursday. Another front will affect the
area later Friday into Friday night. The front will not mve far from
the area and continue to bring unsettled conditions for the upcoming
weekend and into early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
High pressure located over the Atlantic will continue to draw
humidity into our region. We will remain on the western edge of the
high's influence.

Scattered showers and thunderstorms will continue to develop in
parts of northern New Jersey and eastern Pennsylvania into the early
evening hours. A more pronounced area of instability with mixed
layer CAPE values in the 1500 to 2000 J/kg range was located over
central Maryland and northeastern Virginia at mid afternoon. That
area should receive stronger and more widespread thunderstorm
activity than is expected in our region.

The steering flow remains weak, so any thunderstorms that develop
will be slow moving and they could produce locally heavy rainfall
amounts.

The scattered showers and thunderstorms are forecast to dissipate
with the loss of daytime heating, leaving a partly cloudy sky.

While some low clouds and patchy fog may develop toward morning, it
should not be as widespread as it was this morning being that we
will be more squarely in the tropical type air mass.

Minimum temperatures are anticipated to be mainly in the upper 60s
and the lower 70s with a light and variable wind.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
A fair amount of sunshine is expected for Wednesday along with a
southwest wind around 5 to 10 MPH.

Conditions will remain very warm and humid. Maximum temperatures are
forecast to be in the lower 90s at most locations, with readings not
getting above the 80s in the elevated terrain and along the
immediate coast. Maximum heat index values are expected to be
generally in the upper 90s, which is below the Heat Advisory
criteria.

The guidance is suggesting that an instability maximum may develop
over or near the Philadelphia metropolitan area on Wednesday
afternoon. Mixed layer CAPE values could rise into the 1000 to 1500
J/kg range. As a result, we will keep a low or slight chance of
showers and thunderstorms for that time period.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
A pattern which favors above normal temperatures and occasional
showers is in the long term part of the forecast. Temperatures will
continue to be above normal Thursday through next Monday in many
areas. The heat will not be excessive however although heat indicies
may approach advisory levels at times. High temperatures will be
mostly in the low or mid 90s through Sunday and then a few degrees
less for next Monday. After that, temperatures should slip back to a
little below normal for Tuesday.

Precipitation will be typical for summer with mostly dry days and
chances for scattered showers and tstms. Thursday and Friday will
likely be the two days with the lowest chances for precipitation.
A front may bring some showers Friday night however. The front
will stall across the area, so the period Saturday through next
Monday will have almost daily chcs for showers and thunder. The
favored times are afternoon and evening.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

VFR conditions are expected into early tonight. Scattered showers
and thunderstorms, mainly in northern New Jersey and eastern
Pennsylvania, should dissipate before 0100Z. There is a low chance
that a shower or thunderstorm will impact any of our TAF sites so
there is no mention in the TAFs.

Patchy low clouds and fog may develop for late tonight and early
Wednesday morning but it should not be as widespread or long lasting
as it was early today.

Mainly VFR conditions are anticipated for Wednesday with a low or
slight chance of afternoon showers and thunderstorms.

A southwest wind around 4 to 8 knots into this evening with some
local sea and bay breeze effects should become light and variable
for tonight. A southwest wind around 5 to 10 knots is anticipated
for Wednesday.

OUTLOOK...
Wed night thru Fri...VFR conditions expected. A little early
  morning haze or fog possible in rural areas.
Fri night thru Sunday...Mostly VFR, but sct showers and tstms
  could bring lower cigs/vsbys at times. Favored times are
 afternoon and early evening. Patchy pre-dawn fog psbl too.

&&

.MARINE...
High pressure over the Atlantic will continue to influence the
coastal waters of Delaware and New Jersey for tonight and Wednesday.
The wind should favor the south and southwest at less than 15 knots.
Wave heights on our ocean waters will remain around 2 feet and waves
on Delaware Bay should be 2 feet or less.

OUTLOOK...
Generally sub-SCA conditions expected through the period. Sct
showers and tstms are possible mostly between Fri night and
Sunday night. Locally higher winds and seas in tstms.

RIP CURRENTS...

We will keep the moderate risk for the development of dangerous rip
currents along the New Jersey coast into this evening. There is a
low risk at the Delaware beaches.

We are anticipating a low risk for both New Jersey and Delaware on
Wednesday. However, an underlying 10 to 12 second southeasterly
swell may reach the coast on Wednesday afternoon possibly resulting
in a developing moderate risk at that time.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...O'Hara
Near Term...Iovino
Short Term...Iovino
Long Term...O'Hara
Aviation...Iovino/O'Hara
Marine...Iovino/O'Hara
Hazardous weather outlook, Jul 18, 3:24 PM EDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
324 PM EDT Tue Jul 18 2017

DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-191930-
New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware-
Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
324 PM EDT Tue Jul 18 2017

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The heat index values will be between 95 and 100 degrees for the
periods between Wednesday and Friday and again Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ002-003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-016-020>023-
027-PAZ054-055-060>062-101-103-105-191930-
Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-
Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Salem-
Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington-Carbon-
Monroe-Berks-Lehigh-Northampton-Western Chester-Western Montgomery-
Upper Bucks-
324 PM EDT Tue Jul 18 2017

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ014-024>026-191930-
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
324 PM EDT Tue Jul 18 2017

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

There is a moderate risk for the development of dangerous rip
currents.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-191930-
Delaware Beaches-
324 PM EDT Tue Jul 18 2017

This Hazardous Weather Outlook is for southern Delaware.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-191930-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
324 PM EDT Tue Jul 18 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 18, 5:26 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service MOUNT HOLLY NJ
526 PM EDT TUE JUL 18 2017

NJZ001-182230-
Sussex-
526 PM EDT TUE JUL 18 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SUSSEX COUNTY...

At 524 PM EDT, a strong thunderstorm was located near High Point, or
near Montague, moving east at 20 mph.

This storm may produce heavy rain resuling in ponding of water on
roadways and possibly flooding of low-lying areas.

Locations impacted include...
Port Jervis, Montague, Hamburg, Sussex, High Point, Pellettown,
Highland Lake, Vernon Valley, Hainesville and Upper Greenwood Lake.

LAT...LON 4120 7437 4112 7446 4118 7488 4131 7481
      4133 7476 4135 7475 4135 7472 4136 7470
TIME...MOT...LOC 2124Z 275DEG 19KT 4128 7469

amc

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 12:36 PM EDTAreal Flood AdvisoryPHISussex3 hr

Nearby

Special Weather Statements in New Jersey, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.